Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 2016, Volume 84, Issue 6

Credibility of Confidence Sets in Nonstandard Econometric Problems
p. 2183-2213

Ulrich K. Müller, Andriy Norets

Confidence intervals are commonly used to describe parameter uncertainty. In nonstandard problems, however, their frequentist coverage property does not guarantee that they do so in a reasonable fashion. For instance, confidence intervals may be empty or extremely short with positive probability, even if they are based on inverting powerful tests. We apply a betting framework and a notion of bet‐proofness to formalize the “reasonableness” of confidence intervals as descriptions of parameter uncertainty, and use it for two purposes. First, we quantify the violations of bet‐proofness for previously suggested confidence intervals in nonstandard problems. Second, we derive alternative confidence sets that are bet‐proof by construction. We apply our framework to several nonstandard problems involving weak instruments, near unit roots, and moment inequalities. We find that previously suggested confidence intervals are not bet‐proof, and numerically determine alternative bet‐proof confidence sets.

Log In To View Full Content

Supplemental Material

Supplement to "Credibility of Confidence Sets in Nonstandard Econometric Problems"

Section 1 presents Chamberlain's (2007) reparameterization of the weak instrument problem.  Section 2 contains implementation details.  Section 3 includes additional figures.

Journal News